Wisconsin, 2010

Tornadoes and Hail in Wisconsin, June 21, 2010

June 21, 2010 · NWS MKX · 24 events in 10 counties and zones

Strong to severe thunderstorms developed across much of south central and southeast Wisconsin during the evening of June 21, 2010. A vigorous upper level disturbance helped to support deep vertical motions in the atmosphere, along with strong deep layer wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
15
Property damage
$22 million
Crop damage
$20,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong to severe thunderstorms developed across much of south central and southeast Wisconsin during the evening of June 21, 2010. A vigorous upper level disturbance helped to support deep vertical motions in the atmosphere, along with strong deep layer wind shear. This lift acted on a warm and very moist atmosphere, carried into the region on a 40 to 50 knot low-level jet. The result was powerful rotating thunderstorms, with damaging straight line winds, large hail, and in this case, 5 tornadoes. At one point during the height of the event, around 48,000 customers in southeast Wisconsin were without electric power due to downed power lines. However, power-line and power-pole loss estimates were not available and do not show up as damage amounts in any individual event within this severe weather episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 21, 1:50 PM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 21, 1:50 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
250 PM CDT MON JUN 21 2010

.TONIGHT...FORECAST CONFIDENCE MEDIUM.

KEEPING AN EYE ON THE MID LEVEL CIRCULATION TRACKING NEAR/ALONG
THE MN/IA BORDER EARLY THIS AFTERNOON. AXIS OF HIGHER DWPNTS
STRETCHES NORTH AHEAD OF THIS FEATURE WITH MLCAPES OF 1500/2000
J/KG. DEEP LAYER SHEAR...0-6KM...IS INCREASING WITH AN AREA OF 40
TO 50 KNOTS TRACKING ACROSS IOWA AS THE SHORT WAVE APPROACHES.
WOULD EXPECT SOME FORM OFCONVECTION TO BREAK OUT WITH THE S/W AND
IT/S ASSOC DEEP LAYER DCVA. LAPSE RATES ARE WEAK SO THREAT OF
SEVERE IS FAIRLY LIMITED. BIGGEST CONCERN IS LIKELY TO BE THE
POTENTIAL FOR HEAVY RAIN. GETTING ALL BUMPY ON THE VIS IMAGERY
ACROSS CENTRAL IA ATTM. THE BACK EDGE WILL BE CLEARING OUR
WESTERN CWA BORDER AROUND OR SHORTLY AFTER 00Z. WILL TRY TO WALK THIS
CLEARING LINE WEST TO EAST THROUGH THE EVENING. PRECIP SHOULD END
MOST AREAS BY 06Z. THE LLV JET WILL BE FOCUSED BACK WEST OVER THE
PLAINS...SO REDEVELOPMENT NOT EXPECTED.

.TUESDAY...FORECAST CONFIDENCE MEDIUM.

WE MAY GET LUCKY ON TUESDAY WITH A MOSTLY DRY DAY. BUT THERE ARE
CONCERNS THAT REQUIRE SMALL PRECIP CHANCES. THE MORNING LOOKS
QUIET WITH NARROW SHORT WAVE RIDGING PASSING THROUGH. FOR THE
AFTERNOON...THE MODELS DO SHOW ANOTHER S/W RIDING OVER THE TOP OF
THE RIDGE AND ENTERING UPPER MIDWEST. THE LLV JET ALSO ORIENTS
INTO THE UPPER MISSISSPPI VALLEY AND COULD START TO SEE SOME
PRECIP DEVELOP ACROSS THE SOUTHWEST IN THE AFTERNOON. COULD REALLY
GET TOASTY AS WELL...ESPECIALLY IF WE GET SOME SUNSHINE. 925
TEMPS HIT 25C AND THIS TRANSLATES TO A SFC TEMP OF LOW 90S DRY
ADIABATICALLY.

.TUESDAY NIGHT INTO WEDNESDAY...FORECAST CONFIDENCE MEDIUM.

VIGOROUS SHORT WAVE IS PROGD TO ROLL THROUGH AS GOOD LOOKING PACIFIC
NW TROF TRACKS OVER THE TOP THE LARGER SCALE RIDGING COVERING THE
SOUTHERN HALF OF THE COUNTRY. THE LLV JET REALLY RESPONDS WITH THE
NAM SHOWING A 50 TO 60KT JET NOSING INTO NEB AND IA...EVENTUALLY
LEANING INTO SOUTHERN WISCONSIN EARLY ON WEDNESDAY...BUT WEAKENING
SOME BY THAT TIME. THIS LOOKS TO BE OUR BEST CHANCE FOR ANY SEVERE
WEATHER. SHOULD HAVE DEEP SHEAR OF 40 TO 50KTS AND MLCAPES OF
2-2.5KJ/KG.

.THURSDAY AND FRIDAY...FORECAST CONFIDENCE MEDIUM.

HIGH PRESSURE ARRIVES AND I THINK WE CAN SQUEEK OUT SOME DRY DAYS
HERE. STILL WARM/PLEASANT.

.FRIDAY NIGHT THROUGH SUNDAY...FORECAST CONFIDENCE LOW TO MEDIUM.

LOW PRESSURE FORMS AGAIN OVER THE CENTRAL/NORTHERN PLAINS AS THE
RIDGE DEPARTS TO THE EAST. WARM MOIST SOUTHERLY FLOW RETURNS AND
THIS...PER USUAL...MEANS WE HAVE A SMALL CHANCE FOR SHOWERS AND
STORMS.

&&

.AVIATION...A SHORTWAVE TROUGH OVER NRN IA WILL MOVE ACROSS WI
TNT ALONG WITH THE NOSE OF THE LOW LEVEL JET. A ROUND OF SHOWERS
AND TSTORMS DEVELOPING WITHIN AN AXIS OF INSTABILITY IN THE UPPER
MISSISSIPPI RIVER VALLEY...AS WELL AS THE UPPER LEVEL
DISTURBANCE...ARE EXPECTED TO TRACK ACROSS SOUTHERN WI LATE THIS
AFTERNOON THROUGH EARLY EVENING. IT SEEMS LIKE THERE WILL BE A
BREAK IN PRECIPITATION FROM LATE TONIGHT THROUGH AT LEAST MIDDAY
TUE. THE CHANCE FOR THUNDERSTORMS RESUMES TUE AFTERNOON...WITH THE
BEST CHANCE FOR STRONG TO SEVERE STORMS OVERNIGHT TUE NIGHT INTO
WED MORNING. VFR CIGS WILL PREVAIL EXCEPT WITHIN TSTORMS. MVFR TO
IFR FOG IS EXPECTED AFTER THE STORMS END LATE TNT DUE TO THE
EXPECTED WET CONDITIONS AND LGT WINDS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...DAVIS
AVIATION/MARINE...CRONCE
Hazardous weather outlook, Jun 21, 5:06 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
606 PM CDT MON JUN 21 2010

WIZ046-047-051-052-056>060-062>072-222315-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
606 PM CDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY ALONG AND
SOUTHWEST OF A MARQUETTE COUNTY TO CENTRAL KENOSHA COUNTY LINE. AN
UPPER LEVEL DISTURBANCE WILL CROSS THE WESTERN GREAT LAKES THIS
EVENING...AS A WARM FRONT OVER CENTRAL ILLINOIS AND SOUTHERN IOWA
SLOWLY MOVES NORTH TONIGHT.

THUNDERSTORMS WILL ERUPT ALONG AND NORTH OF THE FRONT AND MAY
AFFECT PORTIONS OF SOUTHERN WISCONSIN...MAINLY BEFORE MIDNIGHT.
DAMAGING STRAIGHT LINE WINDS WOULD BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND
WEDNESDAY. THUNDERSTORMS...POSSIBLY SEVERE WILL ERUPT ALONG AND
NORTH OF A STATIONARY FRONT FROM NORTHERN IOWA INTO SOUTHERN
WISCONSIN FOR TUESDAY AND TUESDAY NIGHT.

ON WEDNESDAY LOW PRESSURE AND A COLD FRONT WILL SWEEP EAST ACROSS
THE REGION WITH MORE SEVERE THUNDERSTORMS POSSIBLE. IF MULTIPLE
ROUNDS OF THUNDERSTORMS DO OCCUR...FLASH FLOODING AND RIVER
FLOODING WILL BE POSSIBLE ESPECIALLY IN FAR SOUTHERN WISCONSIN OR
URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ643>646-222315-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
606 PM CDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS CAN BE EXPECTED LATER TONIGHT...AS A WARM FRONT OVER
ILLINOIS AND IOWA WILL SLOWLY MOVE NORTH. THUNDERSTORMS WILL
ERUPT ALONG AND NORTH OF THE FRONT...AND MAY AFFECT PORTIONS OF
SOUTHERN WISCONSIN AND LAKE MICHIGAN. DAMAGING STRAIGHT LINE WINDS
WOULD BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND
WEDNESDAY. THUNDERSTORMS...POSSIBLY SEVERE WILL ERUPT ALONG AND
NORTH OF A STATIONARY FRONT FROM NORTHERN IOWA INTO SOUTHERN
WISCONSIN AND LAKE MICHIGAN FOR TUESDAY AND TUESDAY NIGHT. ON
WEDNESDAY LOW PRESSURE AND A COLD FRONT WILL SWEEP EAST ACROSS THE
REGION WITH MORE SEVERE THUNDERSTORMS POSSIBLE.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jun 21, 6:20 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
720 PM CDT MON JUN 21 2010

WIZ056-220115-
SAUK-
720 PM CDT MON JUN 21 2010

...STRONG THUNDERSTORM MOVING INTO SAUK COUNTY...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES WEST OF REEDSBURG...MOVING EAST AT 35
MPH.

PENNY SIZE HAIL...WIND GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE ALL POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  REEDSBURG BY 755 PM CDT...

IN ADDITION...HEAVY RAINFALL IS LIKELY WITH THIS THUNDERSTORM.
RAINFALL OF ONE TO TWO INCHES MAY FALL WITHIN ONE HOURS TIME
PRODUCING LOCALIZED STREET FLOODING.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MBK

The radar

The Quad Cities radar (KDVN), 122 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 7 hail, 5 tornado, 2 funnel cloud. Local standard time, as filed.

Tornado, Lafayette

When
June 21, 6:39 PM CST to 6:45 PM CST
Where
Lafayette County, 3.85 mi NNW of Gratiot to 2.78 mi WNW of Wiota
Rating
EF1
Path length
2.22 mi
Path width
75 yd
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.633, -90.041

An EF1 tornado developed in a rural area about 4.5 miles southeast of Darlington about 1/2 mile southwest of the intersection of Walnut Road and Pecatonica Road. The tornado moved east-northeast for about 2.2 miles, and dissipated about 0.4 miles north of the intersection of Walnut Road and Tish Road. Tornadic damage was sporadic in the second-half of the tornado's life. One residence experienced siding and window damage. An outbuilding used as a garage on a farmstead lost its metal roof. One large hardwood tree was blown down and other tree limbs were broken. Minor crop damage was noted, but loss estimates were not available. The exact start location was Lat 42.63352 Lon. -90.04077. The exact end location was Lat. 42.64554 Lon. -90.00035. The EF-rating was based on DI 1 (SBO), DOD 5 which suggests wind speeds between 90 and 95 mph. Average path width was 50 yards.

Tornado, Dane

When
June 21, 6:41 PM CST to 6:43 PM CST
Where
Dane County, 0.98 mi WSW of Cross Plains to 0.82 mi WSW of Cross Plains
Rating
EF1
Path length
0.16 mi
Path width
40 yd
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.114, -89.648

A brief EF1 tornado spun up within the city of Cross Plains between Julius Street and Sylvia Pine Way and moved northeast to near the intersection of Caesar Street and Woodside Drive and dissipated. At least 3 homes had minor roof damage. A number of large trees were uprooted or broken in half. An in-ground basketball pole was bent to a 45 degree angle. Roof soffit and fascia siding was peeled off a municipal pool house. The severe thunderstorm become outflow dominated and resulted in straight line wind damage (trees) further northeast over rural areas northeast Cross Plains. some crop damage was seen, but loss estimates were unavailable. The exact start location was Lat. 43.114895 Lon. -89.647946. The exact end location was Lat. 43.11522 Lon. -89.645138. The EF-rating was based on DI 2 (TH), DOD 4 which suggests wind speeds between 90 and 100 mph. Average path width was 20 yards.

Thunderstorm Wind, Dane

When
June 21, 6:45 PM CST to 6:50 PM CST
Where
Dane County, 2 mi NE of Cross Plains
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.141, -89.602

NWS survey team found numerous trees blown down by straight-line thunderstorm wind gusts estimated at 65 knots (75 mph).

Thunderstorm Wind, Green

When
June 21, 7:03 PM CST
Where
Green County, 3.32 mi NW of Jordan
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.685, -89.824

Law enforcement officials reported numerous trees blown down by thunderstorm wind gusts estimated at 56 knots (64 mph).

Thunderstorm Wind, Rock

When
June 21, 7:07 PM CST to 7:12 PM CST
Where
Rock County, Edgerton
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.830, -89.070

Law enforcement officials reported numerous trees blown down by thunderstorm wind gusts estimated at 65 knots (74 mph).

Tornado, Jefferson

When
June 21, 7:15 PM CST to 7:17 PM CST
Where
Jefferson County, 0.23 mi SW of Busseyville to 1.09 mi NE of Busseyville
Rating
EF1
Path length
1.32 mi
Path width
100 yd
Property damage
$620,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.898, -88.984

An EF1 tornado developed in Busseyville just south of the intersection of Draves Road and Loga Road, and moved northeast about 1.3 miles and dissipated at the intersection of STH 106 and Carcajou Rd. Thirty residential structures were minimally affected, 1 had minor damage , and 2 sustained major damage (one of which had a large tree collapse part of the structure). A vehicle was damaged when a large tree branch fell on it. Total private sector damage was estimated at $620,000, which included $590,000 for residential structures, $25,000 for farm buildings, and $5,000 for the damaged vehicle. Uprooted trees and snapped tree limbs were noted along the path of the tornado. Some crop damage was noted with a loss estimate of about $10,000. Public sector service (non-damage) costs were limited to just debris clearance which totaled $8,000. The exact start location was Lat.42.89798 Lon. -88.98371. The exact end location was Lat 42.91102 Lon. -88.96454. The EF-rating was based on DI 27 (TH) DOD3 which suggests wind speeds between 90 and 100 mph. The average path width was 50 yards.

Hail, Rock

When
June 21, 7:15 PM CST
Where
Rock County, 2 mi E of Newville
Measured
1.5 in hail
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
42.830, -88.981

A severe thunderstorm produced hail up to 1.50 inches in diameter east of Newville just north of CTH N. A portion of a corn field was flattened by the hail.

Hail, Dane

When
June 21, 7:15 PM CST
Where
Dane County, Mc Farland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.020, -89.280

Hail, Dane

When
June 21, 7:19 PM CST
Where
Dane County, 2 mi E of Albion
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
42.880, -89.031

Funnel Cloud, Dane

When
June 21, 7:20 PM CST
Where
Dane County, De Forest
Reported by
Law Enforcement
Coordinates
43.250, -89.330

Law enforcement officials reported a funnel cloud over De Forest. The time is estimated from radar imagery.

Hail, Jefferson

When
June 21, 7:22 PM CST
Where
Jefferson County, 2 mi SW of Ft Atkinson
Measured
1.5 in hail
Property damage
$15,000
Reported by
Public
Coordinates
42.910, -88.878

The public reported large hail from a severe thunderstorm that caused damage to the roofs of several homes.

Hail, Jefferson

When
June 21, 7:24 PM CST
Where
Jefferson County, Ft Atkinson
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.930, -88.850

Thunderstorm Wind, Jefferson

When
June 21, 7:26 PM CST
Where
Jefferson County, 4.7 mi SW of Ft Atkinson
Measured
70 kt (81 mph) estimated gust
Reported by
Newspaper
Coordinates
42.882, -88.916

A local newspaper reported that thunderstorm winds knocked down numerous trees wn southwest of Ft. Atkinson.

Funnel Cloud, Sauk

When
June 21, 7:55 PM CST
Where
Sauk County, 1 mi E of Reedsburg
Reported by
Public
Coordinates
43.530, -89.980

Hail, Waukesha

When
June 21, 8:00 PM CST to 8:05 PM CST
Where
Waukesha County, Eagle
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.880, -88.470

Tornado, Waukesha

When
June 21, 8:11 PM CST to 8:21 PM CST
Where
Waukesha County, 1.91 mi WSW of Eagle to 1.94 mi SE of Jericho
Rating
EF2
Path length
5.22 mi
Path width
880 yd
Injuries
15 direct, 0 indirect
Property damage
$21 million
Reported by
Law Enforcement
Coordinates
42.868, -88.504

An EF2 tornado developed about 1.9 miles west-southwest of the Village of Eagle, roughly 1/2 mile south-southeast of the intersection of STH 59 and CTH S, just west of CTH S and west of a horse-riding ranch, and moved east-northeast through the Eagle and then moved due east and then east-southeast before dissipating about 1.94 miles southeast of Jericho, just within Mukwonago County Park, 1000 feet east of Genevieve Drive. Fifteen people sustained minor injuries. One hundred thirty-four homes received minor damage, 67 homes had major damage, and 8 homes were destroyed, mainly in the southern part of the village. Another 75 homes were minimally affected. One business received major damage, while 18 businesses had minor damage. The business that received major damage was a commercial horse-riding ranch/western town at the beginning of the tornado path. Damage was inflicted upon all of the fencing, two trolleys, and 18 tables. One of the biggest buildings on the site was twisted and turned. A donkey was killed, four hayride wagons were lost, and 25 acres of trees were damaged. The owner of the riding ranch saw the tornado and said it looked like the Fourth of July fireworks finale - there were thousands of lightning streaks in the cone. All together, this tornado uprooted or damaged thousands of trees, and at least three dozen vehicles were damaged or totaled. At Old World Wisconsin, an outdoor museum operated by the Wisconsin Historical Society near Eagle, about 2500 tress were damaged at this site alone, and a few buildings sustained minor damage. Overall, Emergency Management officials estimated that residential damage reached $20,577,500, with business damage around $311,500, bringing total private sector damage to about $20,889,000. A few agricultural buildings were damaged, but loss estimates were not available. Public sector structural damage totaled only about $600, while public sector service costs (non-damage) such as debris clean-up, security and public protection, road protective measures, and other miscellaneous expenses were estimated at $101,965. The starting point location was Lat. 42.86785 Lon.-88.50307. The end point location was Lat.42.87100 Lon. -88.40003. The EF-rating was based on DI 2 (FR12) DOD 6 which suggests wind speeds between 125 to 130 mph. On the WSR-88D Doppler radar at the nearby WFO Milwaukee (MKX), a debris-ball appeared near Eagle within a classic hook echo as the parent thunderstorm moved east.

Thunderstorm Wind, Waukesha

When
June 21, 8:20 PM CST
Where
Waukesha County, Dousman
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.020, -88.470

Law enforcement officials reported a number of tress blown down across the town due to strong thunderstorm winds.

Thunderstorm Wind, Walworth

When
June 21, 8:34 PM CST
Where
Walworth County, East Troy
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.780, -88.400

Law enforcement officials reported trees and power lines were blown down in multiple locations in East Troy due to strong thunderstorm wind gusts.

Tornado, Waukesha

When
June 21, 8:36 PM CST to 8:48 PM CST
Where
Waukesha County, 2.21 mi NNW of Big Bend to 0.61 mi S of Tess Corners
Rating
EF1
Path length
5.89 mi
Path width
200 yd
Property damage
$430,000
Reported by
Law Enforcement
Coordinates
42.910, -88.215

This EF1 tornado affected the Big Bend and Muskego area, and spun up a little more than 2 miles north of Big Bend about 1/10 of a mile southeast of the intersection of Interstate 43 and STH 164. The tornado moved east, dissipating about 1/2 mile south of Tess Corners, just northwest of the intersection of Woods Road and Durham Drive. The roof of the Tess Corners Fire Department tore off, and the U.S. Post Office building in Muskego was damaged when an air conditioning unit was blown off the roof. Several post office vehicles were also damaged. The building housing Muskego Beer and Liquor was badly damaged when a wall collapsed and destroyed half the building. All together, 35 residential dwellings were minimally affected, and 41 homes sustained minor damage. Seventeen businesses were minimally affected, and 1 sustained major damage. Some crops were damaged, but no information on loss estimates was available. Total estimated private sector damage was about $430,000. Public sector structural damage totaled about $15,000. Additionally, other public service (non-damage) costs totaled $65,000; which included $45,000 for debris clearance, $10,000 for protective measures, and $10,000 for road systems. Hundreds of trees were uprooted or damaged. Starting location point was Lat 42.91015 Lon -88.21483 with the ending point Lat 42.91118 Lon -88.09850. The EF-rating was based on DI 27 (TH) DOD3 which suggests a wind speed of 105 mph. The average path width was 90 yards.

Thunderstorm Wind, Racine

When
June 21, 8:43 PM CST
Where
Racine County, Wind Lake
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.830, -88.150

Police officials reported many trees and power lines down in Wind Lake.

Hail, Milwaukee

When
June 21, 8:46 PM CST
Where
Milwaukee County, 2 mi SSE of Franklin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.843, -88.065

Thunderstorm Wind, Waukesha

When
June 21, 8:48 PM CST
Where
Waukesha County, 1.49 mi WNW of Muskego to 1 mi NNE of Muskego
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.911, -88.156

Law enforcement officials reported numerous trees and power lines blown down across the northern quarter of the community.

Thunderstorm Wind, Milwaukee

When
June 21, 8:55 PM CST
Where
Milwaukee County, 1 mi WSW of Franklin
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.864, -88.098

Powerful thunderstorm winds snapped some large trees.

Thunderstorm Wind, Racine

When
June 21, 9:08 PM CST
Where
Racine County, Sturtevant
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.700, -87.900

HAM radio operator estimated 52 knot (60 mph) thunderstorm wind gusts in Sturtevant.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyThe tornado archive for Wisconsin, 2010Warnings in Wisconsin, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226820, 226816, 245249, 245247, 245256, 245318, 245333, 245358, 245365, 245252, 245415, 245408, 245339, 245355, 245456, 245455, 245473, 245458, 245471, 245475, 246626, 245474, 246628, 245476.